Wisconsin, 2005

Tornadoes and Damaging Winds in Wisconsin, August 18, 2005

August 18, 2005 · NWS ARX · 11 events in 7 counties and zones

Six tornadoes affected southwest Wisconsin, which was part of an all-time one day record of 27 tornadoes hitting the state. The first tornado touched down briefly just west of Centerville (Trempealeau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$3.8 million
Crop damage
$399,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Six tornadoes affected southwest Wisconsin, which was part of an all-time one day record of 27 tornadoes hitting the state. The first tornado touched down briefly just west of Centerville (Trempealeau County). The only damage reported with this tornado was several trees knocked down just north of Highway 35 along County Road G. A second and stronger tornado occurred just north of County Highway KK, or just west of Esofea (Vernon County). There was tree, agricultural and structural damage. A moblie home, which was on cement blocks, was completely destroyed. The occupant of the mobile home was taken to a hospital with minor injuries. Another residence sustained minor damage, with windows blown out, outbuildings destroyed and a car turned 90 degrees. Power poles were snapped, corn was flattened and there was significant tree damage. The third and strongest tornado touched down just west of Liberty (Vernon County), then tracked along a continous path just north of Highway 56, to the northern most block of the town of Viola (Richland County). Three people were reported injured in Viola and almost every tree in the town was damaged or downed. Most homes in the village had at least minor damage, while a few sustained major damage, including roofs blown off. Many garages facing west or southwest were destroyed by the direct impact of the winds. Wind speeds associated with the tornado were estimated at 100 to 120 mph. The tornado path became more sporadic as it moved east of Viola across northern Richland County. The damage path extended from just north of County Highway MM and Highway 56 into Bloom City (Richland County), which apparently took a direct hit from the storm. The tornado continued on an east-southeast track, before lifting just west of Hub City (Richland County). A fourth tornado touched down along County Road N, or just east of the location where Interstate 90 and 94 split in eastern Monroe County. This tornado continued on a 10 mile track into Juneau County, ending just west of the Necedah Wildlife Refuge Headquarters. There was tree, agricultural and structural damage. A home, which was under construction, was completely destroyed. Three other homes sustained minor damage. Corn was flattened and there was significant tree damage as well. A fifth tornado touched down in the town of Muscoda (Grant County) causing minor damage to homes, but knocking down or shearing off numerous trees. This tornado crossed the Wisconsin River into the small community of Orion (Richland County). Several mobile homes were damaged, including several reportedly tossed into the air. Many trees were damaged there as well. The sixth and final tornado briefly touched down near the intersection of Highway 82 and 13 in Adams County. Mobile homes were damaged, along with nearby trees. Richland and Vernon County were declared federal disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 11 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 2:15 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT THU AUG 18 2005

SHORT TERM...TODAY THROUGH SATURDAY

MAIN FORECAST CONCERNS CONTINUE TO FOCUS ON PRECIPITATION CHANCES
OVER THE NEXT COUPLE DAYS AND THE POSSIBILITY OF SEVERE WEATHER
ACROSS THE SOUTH THIS AFTERNOON.

SURFACE MAP AT 2 AM HAD AN AREA OF LOW PRESSURE OVER EASTERN SD WITH
A WARM FRONT EXTENDING THROUGH EAST CENTRAL IA. QUITE AN EXPANSIVE
AREA OF SHOWER AND THUNDERSTORMS ACTIVITY NORTH OF THE FRONT IN THE
WARM/MOIST ADVECTION. AIDING THE LIFT WAS LEFT EXIT REGION OF 300MB
80KT JET HEADING NORTHEAST OUT OF NEBRASKA.

00Z 18AUG05 GFS AND NAM INITIALIZED FAIRLY WELL AND REMAIN IN DECENT
OVERALL AGREEMENT THROUGH 60 HRS. THERE ARE SOME MINOR DIFFERENCES
IN QPF PRODUCTION WITH FORCING SIGNALS. IN THIS CASE...TENDED TOWARD
AN OVERALL BLEND BETWEEN THE TWO.

MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW ACROSS NORTHERN PLAINS TRACK
EAST TODAY WITH THE WARM FRONTAL BOUNDARY EDGING NORTH TO ALONG THE
IA/MN BORDER INTO SOUTHERN WI BY LATE THIS AFTERNOON. CONTINUOUS
MOISTURE FEED WILL ALLOW FOR PLENTY OF SHOWER AND EMBEDDED
THUNDERSTORM ACTIVITY ACROSS THE ENTIRE FORECAST AREA. MODELS HINT
AT A DRY SLOT MOVING INTO SOUTHERN PORTIONS OF THE FORECAST AREA BY
LATE AFTERNOON. IF THIS DOES INDEED OCCUR...SURFACE HEATING COULD
PUSH CAPES INTO THE 3500-4000J/KG RANGE WITH 0-6KM SHEAR VALUES
HOVERING AROUND 50KTS. IN ADDITION...ONGOING PRECIPITATION TODAY
WILL LIKELY ENHANCE THE WEST-EAST FRONTAL BOUNDARY FROM ALONG THE
MN/IA BORDER INTO SOUTHWEST WI. THIS IN TURN MAY PRODUCE STORM
RELATIVE HELICITY VALUES AROUND 400M2/S2...VERY FAVORABLE FOR
SUPERCELL ACTIVITY...INCLUDING ISOLATED TORNADO THREAT. AGAIN...THIS
ALL HEDGES ON THE AMOUNT OF CLEARING IN THE DRY SLOT. CURRENT
THINKING FOR THE BEST SEVERE THREAT WOULD BE ALONG AND SOUTH OF A
LINE FROM AUSTIN MINNESOTA THROUGH VIROQUA WI. WILL ADD POSSIBILITY
OF SEVERE MENTION IN THE ZONES.

MID-LEVEL SHORTWAVE AND SURFACE LOW TRACK INTO EASTERN WISCONSIN BY
MIDNIGHT...PULLING MOST OF THE PRECIPITATION WITH IT. INTERIM RIDGE
OF HIGH PRESSURE BUILDS INTO THE AREA DURING THE REMAINDER OF THE
OVERNIGHT HOURS FOR QUIET CONDITIONS.

VIGOROUS/DEEP MID-LEVEL TROUGH EDGES EAST FROM SOUTHERN
CANADA/NORTHERN PLAINS BY FRIDAY AFTERNOON...SENDING A SURFACE COLD
FRONT INTO THE REGION FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. MODELS THEN SUGGEST A SURFACE LOW GENERATING ALONG
THE COLD FRONT OVER NORTHEAST NEBRASKA. THE LOW THEN TRACKS
NORTHEAST TOWARD NORTHEAST IA BY SAT 00Z. AMPLE AMOUNT OF MOISTURE
TRANSPORT IS INDICATED IN ADVANCE OF THE WAVE WITH FORCING SIGNALS
INDICATING THE POSSIBILITY OF THE NORTHERN PERIPHERY MCS CLIPPING
NORTHEAST IA INTO FAR SOUTHERN WI THROUGH MIDNIGHT OR SO. WENT WITH
LIKELY POPS ACROSS THIS AREA.

UPPER LOW TRACKS ACROSS SOUTHERN ONTARIO ON SATURDAY WITH SOUTHERN
PERIPHERY OF THE ASSOCIATED COLD POOL/CYCLONIC FLOW AFFECTING THE
FORECAST AREA...IN THE FORM OF EXTENSIVE CUMULUS DEVELOPMENT AND
COOLER TEMPERATURES. MODELS HOWEVER KEEP ANY CONVECTIVE
PRECIPITATION ASSOCIATED WITH THIS FEATURE NORTH OF THE AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS CONTINUE TO ADVERTISE STRONG UPPER RIDGE TAKING
HOLD ACROSS THE AREA THROUGH TUESDAY FOR DRY CONDITIONS WITH A
WARMING TREND. BY WEDNESDAY...THE RIDGE BUDGES EAST ALLOWING A COLD
FRONT TO APPROACH FROM THE PLAINS. EXTENDED GRIDS REFLECT THIS
OVERALL SCENARIO WELL. NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Aug 18, 11:56 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU AUG 18 2005

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT
THE SURFACE WILL MOVE ACROSS SOUTHEAST MINNESOTA INTO CENTRAL
WISCONSIN ALONG A WARM FRONT. MODERATE INSTABILITIES WILL DEVELOP
SOUTH OF THE WARM FRONT THIS AFTERNOON INTO THE EVENING HOURS. STORMS
ARE EXPECTED TO INTENSIFY IN VICINITY OF THE BOUNDARY AND OTHER
STORMS MAY DEVELOP FARTHER SOUTHWARD IN THE WARM SECTOR. ALONG WITH
THE MODERATE INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR
SEVERE THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-191100-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT THE
SURFACE WILL MOVE ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN
ALONG A WARM FRONT. ENOUGH INSTABILITY WILL EXIST ALONG AND NORTH OF
THE FRONT THAT A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE
MAIN THREATS APPEAR TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 18, 12:36 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          3 N DEXTER              43.76N 92.70W
08/18/2005                   MOWER              MN   LAW ENFORCEMENT

            DAMAGE REPORTED TO SEVERAL OUTBUILDINGS...TREES AND
            FENCES. INITIAL REPORT WAS FUNNEL CLOUD. UNCONFIRMED.

&&

SHEA

The radar

The La Crosse radar (KARX), 40 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Trempealeau

When
August 18, 1:18 PM CST to 1:19 PM CST
Where
Trempealeau County, 5 mi W of Centerville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.067, -91.550

Tornado, Vernon

When
August 18, 2:46 PM CST to 2:48 PM CST
Where
Vernon County, 3 mi W of Esofea
Rating
F1
Path length
1.2 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Crop damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
43.633, -91.033

Tornado, Vernon

When
August 18, 3:05 PM CST to 3:17 PM CST
Where
Vernon County, 2 mi W of Liberty
Rating
F2
Path length
7 mi
Path width
40 yd
Property damage
$800,000
Crop damage
$194,000
Reported by
AMATEUR RADIO
Coordinates
43.517, -90.767

Tornado, Richland

When
August 18, 3:17 PM CST to 3:40 PM CST
Where
Richland County, Viola
Rating
F2
Path length
13 mi
Path width
40 yd
Injuries
3 direct, 0 indirect
Property damage
$2.5 million
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -90.667

Tornado, Grant

When
August 18, 3:40 PM CST to 3:45 PM CST
Where
Grant County, Muscoda
Rating
F1
Path length
2 mi
Path width
30 yd
Property damage
$100,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.450

Tornado, Richland

When
August 18, 3:45 PM CST to 3:50 PM CST
Where
Richland County, Orion
Rating
F0
Path length
2 mi
Path width
25 yd
Property damage
$100,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -90.433

Tornado, Monroe

When
August 18, 3:54 PM CST to 4:03 PM CST
Where
Monroe County, 5 mi E of Tomah
Rating
F1
Path length
4 mi
Path width
25 yd
Property damage
$41,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -90.417

Tornado, Juneau

When
August 18, 4:03 PM CST to 4:15 PM CST
Where
Juneau County, 12 mi W of Necedah
Rating
F1
Path length
6 mi
Path width
25 yd
Property damage
$100,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -90.333

Tornado, Adams

When
August 18, 4:39 PM CST to 4:41 PM CST
Where
Adams County, 11 mi S of Adams
Rating
F1
Path length
0.8 mi
Path width
30 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -89.817

Thunderstorm Wind, Adams

When
August 18, 4:48 PM CST
Where
Adams County, 4 mi N of Plainville
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -89.817

Thunderstorm Wind, Adams

When
August 18, 4:52 PM CST
Where
Adams County, 2 mi E of Grand Marsh
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -89.667

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473492, 5473493, 5473494, 5473501, 5473495, 5473502, 5473496, 5473500, 5473497, 5473498, 5473499.